Alert archive / Oklahoma / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 31, 2003, 6:13 AM CDT for Murray County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2003, 6:13 AM CDT (11:13 UTC)
- Expired
- Aug 31, 2003, 10:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Murray County, OK
The radar
The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 311116 FFWOKC OKC099-311515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 613 AM CDT SUN AUG 31 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... MURRAY COUNTY IN SOUTHERN OKLAHOMA * UNTIL 1015 AM CDT * AT 613 AM CDT...DOPPLER RADAR INDICATED THAT 2 TO 5 INCHES OF RAIN HAD ALREADY FALLEN ON THE DRAINAGE BASIN FOR TURNER FALLS PARK. LOCAL OFFICIALS INDICATED THAT WATER WAS RAPIDLY RISING WITHIN TURNER FALLS PARK. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH 8 AM. FLASH FLOODING IS LIKELY THROUGH 10 AM. * LOCATIONS IN THE WARNING INCLUDE DAVIS...DOUGHERTY AND TURNER FALLS MOVE TO HIGHER GROUND NOW THIS IS A POTENTIALLY LIFE THREATENING SITUATION AS WATER WILL RISE VERY QUICKLY WITHIN TURNER FALLS PARK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 3440 9732 3439 9703 3455 9707 3451 9727 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:45 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 31, 2:45 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 245 AM CDT SUN AUG 31 2003 THE FLOOD/FLASH FLOOD WATCH WILL CONTINUE TODAY BUT IS ADJUSTED TO REMOVE MUCH OF WEST CENTRAL AND SOUTHWEST OK. THE WESTERN BORDER OF THE WATCH VALID TODAY RUNS APPROXIMATELY EAST OF A WICHITA FALLS TO ENID LINE. THE SYNOPTIC FRONT...DRAPED NEARLY NORTH SOUTH THROUGH CENTRAL OK...WILL MOVE LITTLE TODAY. THE SOUTHEAST FLOW TODAY WILL CONCENTRATE PERIODS OF HEAVIER RAINFALL EAST OF THE FRONT. THE DEVELOPING SURFACE TROUGH BEING GENERATED BY THE TROPICAL STORM WILL ALSO KEEP AMPLE MOISTURE IN PLACE TONIGHT. THIS FEATURE WILL BECOME MORE OF A PLAYER FOR AT LEAST SOUTHEAST OK MONDAY INTO TUESDAY AS IT APPEARS IT WILL EVENTUALLY TURN NORTHEAST...MERGING WITH THE WEAK MID-LEVEL TROUGH EXPECTED TO MOVE THROUGH OK EARLY IN THE WEEK. SHOWERS AND STORMS HAVE BEEN EXTENDED IN THE FORECAST TO INCLUDE SOUTH CENTRAL AND SOUTHEAST OK AT LEAST THROUGH MONDAY NIGHT WITH A CHANCE IN THE SOUTHEAST TUESDAY. THE NATURAL UNCERTAINTY IN THE TROPICAL STORMS FORECAST MAKES THE WESTERN BORDER OF ITS INFLUENCE IN OK/NORTH TX DIFFICULT TO DEFINE NOW. WITH THE POSSIBLE EXCEPTION OF SOME PART OF SOUTHEAST OK...MUCH OF THE STATE SHOULD BE UNDER THE INFLUENCE OF A SEASONABLY DRY AND NOT-SO-HOT AIRMASS THROUGH LATE WEEK. OKC 78 64 81 63 / 70 40 20 0 HBR 78 62 83 62 / 40 0 0 0 SPS 80 66 84 63 / 70 40 20 0 GAG 74 56 82 59 / 20 0 0 0 PNC 77 63 81 62 / 80 40 0 0 DUA 83 69 79 65 / 70 100 70 40 FORECAST ID = 09 .OUN... OK...FLOOD/FLASH FLOOD WATCH TODAY CENTRAL AND EASTERN FORECAST ZONES. TX...FLOOD/FLASH FLOOD WATCH TODAY CLAY...WICHITA...ARCHER...BAYLOR COUNTIES.
Hazardous weather outlook, Aug 30, 12:00 PM CDT, 18 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-311200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON
ALONG A SOUTHWARD MOVING COLD FRONT. THE THREAT FOR SEVERE WEATHER
WITH ANY OF THESE STORMS IS LOW... WITH THE PRIMARY FOCUS ON HEAVY
RAINFALL.
DISCUSSION...
A COLD FRONT...WHICH EXTENDS FROM SOUTHEAST KANSAS INTO THE
THE SOUTHERN TEXAS PANHANDLE WILL PROVIDE THE FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. OTHER
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AHEAD OF THE FRONT AS SOME DAYTIME HEATING OCCURS. WEAK
DEEP LAYER SHEAR IS EXPECTED TO LIMIT THE CHANCES OF SEVERE
THUNDERSTORMS...BUT THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME.
IN ADDITION... A TROPICAL DISTURBANCE OVER THE WESTERN GULF OF
MEXICO IS FORECAST TO MOVE NORTHWARD DURING THE NEXT 48 HOURS.
THIS SYSTEM WILL LIKELY AID IN MAINTAINING A FETCH OF DEEP TROPICAL
MOISTURE INTO THE FRONTAL ZONE OVER OKLAHOMA THROUGH TONIGHT... AND
IS LIKELY TO RESULT IN AN INCREASE IN COVERAGE OF THUNDERSTORMS
LATER TONIGHT WITH THE POTENTIAL FOR FLOOD PRODUCING RAIN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUGUST 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
RAIN WILL BE SLOWER TO END ACROSS SOUTHERN PLAINS THAN PREVIOUSLY
EXPECTED THIS WEEKEND. AS MOISTURE FROM THE TROPICAL SYSTEM MOVING
NORTHWARD THROUGH TEXAS AND OKLAHOMA INTERACTS WITH THE FRONTAL ZONE
ON SUNDAY... MORE THUNDERSTORMS ARE LIKELY WITH A PERSISTENT THREAT
OF POTENTIALLY FLOOD-PRODUCING RAINS. RAIN CHANCES ARE FINALLY
EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS OKLAHOMA AND
NORTH TEXAS LATE SUNDAY AND SUNDAY NIGHT... WITH DRY WEATHER
ANTICIPATED FOR MUCH OF THE UPCOMING WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SUNDAY AUGUST 31ST.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:05 PM CDT | Flash Flood Warning | OUN | Grant | 115 min |
Nearby
Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.